Arizona, 2012

Hail in Arizona, July 16, 2012

July 16, 2012 · NWS FGZ · 1 event in 1 county or zone

A severe thunderstorm with radar detected rotation produced golf ball sized hail in Cameron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A severe thunderstorm with radar detected rotation produced golf ball sized hail in Cameron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 16, 3:18 PM MST, 52 minutes earlier.

Area forecast discussion, Jul 16, 3:18 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
318 PM MST MON JUL 16 2012

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THIS EVENING ACROSS NORTHERN ARIZONA. A FEW STORMS MAY BECOME STRONG
PRODUCING HEAVY RAIN AND POSSIBLY HAIL. DRIER SOUTHWEST FLOW WILL
DECREASE THUNDERSTORM ACTIVITY TUESDAY THROUGH THURSDAY...WITH
MOISTURE EXPECTED TO INCREASE AGAIN BY THE END OF THE WEEK.

&&

.DISCUSSION...THE TROUGH POSITIONED OVER SOUTHERN CA TODAY HAS
BROUGHT ENHANCED SOUTHWEST FLOW ACROSS NORTHWESTERN AZ. COMBINED
WITH THE MOISTURE AND INSTABILITY ALREADY IN PLACE...THIS HAS LEAD
TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. COVERAGE OF STORMS
THIS AFTERNOON IS LESS THAN PREVIOUS DAYS LIKELY DUE TO SOME DRIER
AIR ALOFT PUSHING INTO CENTRAL AZ. HOWEVER...UPPER LEVEL SPEED MAX
ACROSS NORTHWEST AZ IS ENHANCING 0-6 KM WIND SHEAR AND POSSIBLY
AIDING IN SOME WEAK LIFT HELPING SOME OF THESE STORMS TO BE LONGER
LIVED WITH STRONG UPDRAFTS. SCATTERED STORMS WILL CONTINUE THIS
EVENING AND MOVE OFF THE HIGHER TERRAIN INTO LOWER ELEVATION
AREAS...PARTICULARLY THE LITTLE CO RIVER VALLEY. THE MAIN THREAT
WILL BE HEAVY RAIN AND LOCALIZED FLOODING BUT SEVERE HAIL CANNOT BE
RULED OUT WITH A FEW OF THE STORMS.

BY TUESDAY THE DRIER SOUTHWEST FLOW BEGINS TO OVERSPREAD THE AREA
BEGINNING A DOWNWARD TREND IN AFTERNOON CONVECTION THROUGH MID WEEK.
BELIEVE MODELS MAY BE DRYING US OUT TOO QUICKLY TUESDAY SO HAVE KEPT
SCATTERED STORMS IN THE FORECAST FROM THE MOGOLLON RIM EAST...BUT BY
WEDNESDAY THUNDERSTORM CHANCES WILL BE MOSTLY CONFINED TO THE WHITE
MOUNTAINS. TEMPERATURES DURING THIS PERIOD WILL WARM TO MORE NORMAL
READINGS FOR MID JULY.

MOISTURE LOOKS TO RETURN BY THE END OF THE WEEK...MAYBE AS EARLY AS
THURSDAY AS HIGH PRESSURE RE-ESTABLISHES OVER THE CENTRAL CONUS AND
MOIST SOUTH/SOUTHEAST FLOW RETURNS. THIS WILL BRING THE RETURN OF A
MODERATE MONSOON PATTERN WITH SCATTERED THUNDERSTORMS EACH DAY
THROUGH THE WEEKEND.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT SHRA/TSRA WITH ISOLD +TSRA
WILL CONTINUE THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED IFR CONDITIONS. A DECREASE IN THUNDERSTORM
ACTIVITY IS EXPECTED AFTER 05Z. SHRA/TSRA WILL DEVELOP AGAIN AFTER
18Z TUESDAY...MAINLY KPAN-KFLG-K0V7 EASTWARD. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING BEFORE DECREASING OVERNIGHT. DRIER SOUTHWEST
FLOW WILL AFFECT NORTHERN AZ TUESDAY AND WEDNESDAY BRINGING A
DECREASE IN THUNDERSTORM ACTIVITY...ESPECIALLY IN WESTERN AZ... AS
WELL AS LOWER RELATIVE HUMIDITIES...AND INCREASING HIGH
TEMPERATURES.

THURSDAY THROUGH SATURDAY...RELATIVELY DRY CONDITIONS WILL CONTINUE
THURSDAY...THEN INCREASING MOISTURE IS EXPECTED FRIDAY AND SATURDAY.
INCREASING CHANCES OF THUNDERSTORMS WILL TAKE PLACE THROUGH THE
PERIOD...WITH HIGH TEMPERATURES REMAINING NEAR NORMAL AND AFTERNOON
MINIMUM RELATIVE HUMIDITIES INCREASING FROM 15 TO 25 PERCENT
THURSDAY TO 20 TO 40 PERCENT BY SATURDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS
AVIATION.......DJO
FIRE WEATHER...DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 16, 3:25 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 PM MST MON JUL 16 2012

AZZ004>018-037>040-170730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
325 PM MST MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS TODAY AND THIS EVENING. SOME OF THE STRONGER
THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL RESULTING IN LOCALIZED
FLASH FLOODING. ADDITIONAL THREATS INCLUDE LIGHTNING...STRONG GUSTY
WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 143 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coconino

When
July 16, 4:10 PM MST
Where
Coconino County, 2.15 mi SSW of Cameron
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.850, -111.430

Golf ball sized (1.75 inches in diameter) fell at the Cameron Trading Post.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404907.